Massachusetts, 2011High Wind in Massachusetts, February 8, 2011
February 8, 2011 · NWS BOX · 1 event in 1 county or zone
As an area of low pressure deepened across the Southeastern Canadian Provinces and high pressure built southward through the Central Plains, the attendant pressure gradient between the two systems tightened lending to strong northerly flow through New England with winds sustained 30 to 40 mph with gusts 50 to 55 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an area of low pressure deepened across the Southeastern Canadian Provinces and high pressure built southward through the Central Plains, the attendant pressure gradient between the two systems tightened lending to strong northerly flow through New England with winds sustained 30 to 40 mph with gusts 50 to 55 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 8, 4:16 PM EST, 14 minutes earlier.
Area forecast discussion, Feb 8, 4:16 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
416 PM EST TUE FEB 8 2011
.SYNOPSIS...
AN ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION EARLY THIS
EVENING FROM WEST TO EAST. GUSTY NORTHWEST WINDS AND MUCH COLDER
TEMPERATURES WILL ACCOMPANY THE FRONT. STRONG HIGH PRESSURE
CENTERED SOUTHWEST OF THE REGION SHOULD ALLOW FOR COLD AND DRY
CONDITIONS TO PERSIST THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A COLD FRONT WILL CONTINUE TO SWEEP PAST THE AREA THIS EVENING.
COLDER AND DRIER AIR WILL FILTER ACROSS THE AREA. LATEST RADAR
LOOP AT 2030Z INDICATED LIGHT SNOW SHOWERS AND SPRINKLES LINGERING
ACROSS EAST COASTAL MASSACHUSETTS THIS IS EXPECTED TO DEPART SHORTLY
LATE THIS AFTERNOON. MORE SNOW SHOWERS WERE LOCATED ACROSS NEW YORK
STATE AND THE BERKSHIRES. THE COVERAGE AND INTENSITY OF THIS BATCH
HAS WEAKENED. UPSLOPE WEST FLOW FAVORS BERKSHIRE COUNTY IN TERMS OF
ANY ADDITIONAL ACCUMULATING SNOW THROUGH EARLY EVENING. DO SEE A
H7 TROUGH CROSSING THE AREA FOLLOWED BY ANTICYCLONIC FLOW BY 06Z.
HAVE DROPPED THE WINTER WEATHER ADVISORY ACROSS THE INTERIOR HIGH
TERRAIN.
A WIND ADVISORY REMAINS IN EFFECT FOR CAPE COD AND THE ISLANDS. THIS
IS WHERE FAVORABLE MOMENTUM TRANSFER SHOULD BRING SCATTERED 40 TO 45
KT GUSTS TONIGHT. ELSEWHERE WIND SPEEDS ARE GENERALLY EXPECTED TO
GUST TO 35 TO 40 KT THIS EVENING...THEN GRADUALLY DIMINISH OVERNIGHT.
OVERNIGHT LOWS ARE EXPECTED TO FALL INTO THE NEGATIVE SINGLE NUMBERS
WELL INLAND...TO THE SINGLE NUMBERS ELSEWHERE AND LOW TO MID TEENS
ALONG THE COAST. WIND CHILL VALUES ARE EXPECTED TO RANGE FROM -5
TO -14 INLAND AND SINGLE NUMBERS ACROSS THE SOUTH COAST CAPE AND
ISLANDS...FALLING JUST SHORT OF WIND CHILL ADVISORY CRITERIA.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
WEDNESDAY...A SUNNY BUT COLD DAY EXPECTED ACROSS THE AREA WITH BRISK
NW WINDS. H925MB TEMPERATURES RANGING FROM MINUS 10 TO MINUS 15
CELSIUS FAVORS FAVORS HIGHS IN THE MID 20S ALONG THE COASTAL PLAIN
TO BETWEEN 15 TO 20 DEGREES WELL INLAND.
WEDNESDAY NIGHT...MOSTLY CLEAR BUT COLD CONDITIONS EXPECTED. WILL
NOTE INCREASING HIGH CLOUDS DURING THE EVENING AS JET STREAM ENERGY
PASSES SOUTH OF THE AREA. USED A BLEND OF MOS GUIDANCE TO DERIVE
OVERNIGHT LOWS.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
HUDSON BAY UPPER LOW WILL MAINTAIN WEAK CYCLONIC FLOW THROUGH THE
WEEKEND. SEVERAL SHORTWAVES WILL MOVE THROUGH THE FLOW WITH LOW
CONFIDENCE ON EXACT TIMING DUE TO THE NATURE OF THE PROGRESSIVE
FLOW. NO SIGNIFICANT STORMS ARE EXPECTED.
THURSDAY...
HIGH PRESSURE BUILDS FROM THE OHIO VALLEY OVER NEW ENGLAND. LOW
PRESSURE NEAR THE CAROLINA COAST SHOULD MOVE OUT TO SEA WITH THE
NORTHERN EDGE OF PRECIP STAYING SOUTH OF OUR SOUTH COAST. COLD AIR
MOVES IN WITH TEMPS AT 925 MB COOLING BY 4C TO AROUND -12C. MAX
TEMPS SHOULD BE IN THE UPPER TEENS TO MID 20S. PRESSURE RISES
DIMINISH AT NIGHT...RELAXING THE PRESSURE GRADIENT AND ALLOWING
WINDS TO DIMINISH. MOSTLY CLEAR SKIES/LIGHT WIND/LOW DEWPOINTS WILL
ALLOW TEMPS TO DROP TO SINGLE NUMBERS AWAY FROM THE COAST AND
BELOW ZERO WELL INLAND.
FRIDAY...
ONE WEAK SHORTWAVE PASSES ALONG THE CANADIAN BORDER. THIS MAY
INCREASING CLOUDS ESPECIALLY IN SOUTHERN NH AND NORTHERN MASS.
OTHERWISE DRY CONDITIONS EXPECTED AS HIGH PRESSURE CRESTS OVER
SOUTHERN NEW ENGLAND. TEMPERATURES ALOFT MODERATE A LITTLE AS
WINDS SHIFT TO SOUTHWEST...SO MAX TEMPS MAY BE A LITTLE LESS COLD
THAN THURSDAY...20S AND LOWER 30S. CLOUDS AND MODERATING FLOW
SHOULD KEEP MIN TEMPS LESS COLD...GENERALLY TEENS AND AROUND 20.
SATURDAY...
ANOTHER NORTHERN STREAM SHORTWAVE SWEEPS ACROSS THE NORTHEAST USA.
THIS ONE IS MORE AMPLIFIED BUT STILL LACKING MUCH IN THE WAY OF
UPPER SUPPORT. WE MAINTAINED CLOUDS FOR MOST OF THE DAY AS WELL AS
WIDELY SCATTERED SNOW SHOWERS IN SOUTHERN NH. TEMPERATURES ALOFT
CONTINUE TO MODERATE...A BLEND OF GUIDANCE YIELDS MAX TEMPS UPPER
20S TO MID 30S...WHICH SEEMS REASONABLE. THE SHORTWAVE DEPARTS
EAST EARLY AT NIGHT...WITH CLEARING SKIES.
SUNDAY...
ANOTHER SHORTWAVE...THIS ONE SUPPORTED BY A 140 KNOT JET...CROSSES
THE NORTHEAST USA SUNDAY. THIS WILL BRING ANOTHER PERIOD OF CLOUDS
DURING THE DAY...POSSIBLY SCATTERED SNOW SHOWERS IN SOUTHERN NH.
MONDAY-TUESDAY...
YET ANOTHER SHORTWAVE RACES ALONG THE CANADIAN BORDER. THIS WILL
KEEP SOME CLOUDS ESPECIALLY IN OUR NORTHERN AREAS ALONG WITH
WIDELY SCATTERED SNOW SHOWERS. TIMING OF PASSAGE IS CURRENTLY
MONDAY NIGHT...BUT THIS WILL BE SUBJECT TO CHANGE.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MEDIUM...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
UPDATE 1759Z...
KBOS TERMINAL...
VFR. DRY WEATHER FOLLOWS BEHIND THE FRONT ALONG WITH NW WINDS
GUSTING UP TO 35 KT. HIGH CONFIDENCE.
TONIGHT...HIGH CONFIDENCE FOR VFR BUT NW WINDS CONTINUE TO GUSTS
TO 35 KT THEN SLOWLY DIMINISH AFT 06Z.
WED...HIGH CONFIDENCE FOR VFR BUT WEST WINDS WILL GUST TO AROUND
25 KT.
OTHER TERMINALS...
THIS AFTERNOON... MVFR CONDITIONS WILL IMPROVE TO VFR WITH THE
PASSAGE OF THE ARCTIC FRONT. 18Z FRONT WAS APPROXIMATELY FROM MHT-
ORH-GON AND MOVING SWIFTLY EAST. SHOULD BE THROUGH PVD AND BOS
AROUND 19Z AND THEN ACROSS CAPE COD AND NANTUCKET 20Z-21Z. NW
WINDS WILL GUSTS UP TO 35 KT BEHIND THE FRONT. FORECAST CONFIDENCE
HIGH.
TONIGHT...HIGH CONFIDENCE OF VFR CONDITIONS. NW WINDS WILL GUSTS
UP TO 45 KT ACROSS CAPE COD AND THE ISLANDS...POSSIBLY UP TO 40 KT
BOS-ORH-PVD. WINDS SLOWLY DIMINISH SOMEWHAT AFT 06Z.
WED...
HIGH CONFIDENCE FOR DRY WESTERLY FLOW YIELDING VFR. WEST WINDS
WILL BE SOMEWHAT GUSTY BUT NEARLY AS STRONG AS THIS AFTERNOON AND
TONIGHT. WEST WINDS SHOULD GUSTS TO 15-25 KT WITH POSSIBLY UP TO
30 KT CAPE COD AND THE ISLANDS.
WED NIGHT...
HIGH CONFIDENCE FOR VFR WITH CIGS AROUND BKN100. LOW PROBABILITY
FOR MVFR CIGS CAPE COD AND THE ISLANDS. NNW WINDS MAY GUSTS TO 20-25
KT OVER CAPE COD AND THE ISLANDS.
OUTLOOK...THURSDAY THROUGH SUNDAY...
GENERALLY VFR THROUGH THE PERIOD. CHANCE OF BRIEF MVFR IN WIDELY
SCATTERED SNOW SHOWERS DURING THE WEEKEND...ESPECIALLY ON SUNDAY.
&&
.MARINE...
TONIGHT...GALE WARNINGS CONTINUE ACROSS THE COASTAL WATERS. FREEZING
SPRAY DEVELOPING DURING THE EVENING. THE FREEZING SPREAY SHOULD BE
MODERATE AT TIMES OVERNIGHT. SEAS 7 TO 11 FT ACROSS THE OUTER SE
WATERS.
WEDNESDAY...GALE WARNINGS WILL BE REPLACED BY SMALL CRAFT ADVISORIES
ACROSS MOST OF THE COASTAL WATERS AS SPEEDS DIMINISH. SEAS SUBSIDING
TO 5 TO 8 FEET ACROSS THE OUTER COASTAL WATERS. LOW PROBABILITY OF A
FEW MORE GUSTS TO 35 KT IN THE AFTERNOON. LIGHT TO MODERATE FREEZING
SPRAP IN THE MORNING.
WEDNESDAY NIGHT...SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR W
WIND GUSTS TO 25 KT AND SEAS 5 TO 8 FEET ACROSS THE OUTER COASTAL
WATERS.
OUTLOOK...THURSDAY THROUGH SUNDAY...
SEVERAL WEAK DISTUBANCES WILL PASS NORTH OF THE WATERS THROUGH THE
PERIOD. GUSTS TO NEAR GALE FORCE ON FRIDAY AFTERNOON WITH WEST-
SOUTHWEST WINDS. WEST WINDS POSSIBLY GUSTING TO GALES ON SATURDAY.
SOUTHWEST WINDS GUSTING NEAR GALE ON SUNDAY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND ADVISORY UNTIL 1 AM EST WEDNESDAY FOR MAZ022>024.
NH...NONE.
RI...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR RIZ008.
MARINE...GALE WARNING UNTIL 4 AM EST WEDNESDAY FOR ANZ232>237.
GALE WARNING UNTIL 6 AM EST WEDNESDAY FOR ANZ230-231-250-251-
254>256.
&&
SYNOPSIS...WTB/EVT
NEAR TERM...STRAUSS
SHORT TERM...STRAUSS
LONG TERM...WTB
AVIATION...WTB/NOCERA/STRAUSS
MARINE...WTB/STRAUSSHazardous weather outlook, Feb 8, 4:24 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
424 PM EST TUE FEB 8 2011
RIZ008-092130-
BLOCK ISLAND RI-
424 PM EST TUE FEB 8 2011
...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-092130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
424 PM EST TUE FEB 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ022>024-092130-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
424 PM EST TUE FEB 8 2011
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ232>237-092130-
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
424 PM EST TUE FEB 8 2011
...GALE WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
LIGHT TO MODERATE FREEZING SPRAY LIKELY TONIGHT AND WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEST TO SOUTHWEST WIND GUSTS WILL APPROACH GALE FORCE SATURDAY AND
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-231-250-251-254>256-092130-
BOSTON HARBOR-CAPE COD BAY-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
424 PM EST TUE FEB 8 2011
...GALE WARNING IN EFFECT UNTIL 6 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
LIGHT TO MODERATE FREEZING SPRAY TONIGHT AND WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEST TO SOUTHWEST WIND GUSTS WILL APPROACH GALE FORCE SATURDAY AND
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Northern Worcester
- When
- February 8, 4:30 PM EST to 6:00 PM EST
- Where
- Northern Worcester forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
The ASOS located at Worcester, MA recorded a sustained wind speed of 40 mph at 6:51 pm EST on February 8th. In addition, gusts to 55 mph were recorded. No damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Arkansas, February 8 to 9, 20112 deaths · 7 events
- Heavy Snow and Winter Weather in Kansas, February 8 to 9, 201126 injured · $464,000 · 27 events
- Winter Storm in Oklahoma, February 8 to 9, 20111 death · 24 events
- Cold in Michigan, February 8 to 11, 20111 death · 2 events
- Winter Storm and Extreme Cold in Texas, February 8 to 9, 2011$260,000 · 32 events
- Blizzard and Heavy Snow in Texas, February 8 to 9, 20115 injured · 51 kt wind · 23 events
- Winter Storm and Winter Weather in Oklahoma, February 8 to 9, 201136 events
- Extreme Cold in North Dakota, February 8, 201132 events
- Strong Wind in California, February 8, 2011$40,000 · 1 event
- Heavy Snow in Kansas, February 8 to 9, 201123 events
- Strong Wind in New Jersey, February 8, 2011$4,000 · 21 events
- Extreme Cold in North Dakota, February 8, 201118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283314.